IDEAS home Printed from
   My bibliography  Save this article

Strong maximals: Elements with maximal score in partial orders


  • Begoña Subiza
  • Josep Peris



It is usually assumed that maximal elements are the best option for an agent. But there are situations in which we can observe that maximal elements are “different” one from another. This is the case of partial orders, in which one maximal element can be strictly preferred to almost every other element, whereas another maximal is not strictly preferred to any element. As partial orders are an important tool for modelling human behavior, it is interesting to find, for this kind of binary relation, those maximal elements that could be considered the best ones. In so doing, we define a selection inside the maximal set, which we call strong maximals (elements with maximal score), which is proved to be appropriate for choosing among maximals in a partial order. Copyright Springer-Verlag Berlin/Heidelberg 2005

Suggested Citation

  • Begoña Subiza & Josep Peris, 2005. "Strong maximals: Elements with maximal score in partial orders," Spanish Economic Review, Springer;Spanish Economic Association, vol. 7(2), pages 157-166, June.
  • Handle: RePEc:spr:specre:v:7:y:2005:i:2:p:157-166
    DOI: 10.1007/s10108-004-0092-4

    Download full text from publisher

    File URL:
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Peris, Josep E. & Subiza, Begoña, 2012. "M-stability: A reformulation of Von Neumann-Morgenstern stability," QM&ET Working Papers 12-4, University of Alicante, D. Quantitative Methods and Economic Theory.
    2. García-Bermejo, Juan Carlos, 2012. "A Note on Selecting Maximals in Finite Spaces," Working Papers in Economic Theory 2012/06, Universidad Autónoma de Madrid (Spain), Department of Economic Analysis (Economic Theory and Economic History).
    3. Joseph, Rémy-Robert, 2010. "Making choices with a binary relation: Relative choice axioms and transitive closures," European Journal of Operational Research, Elsevier, vol. 207(2), pages 865-877, December.

    More about this item


    Partial order; maximal element; score;


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:spr:specre:v:7:y:2005:i:2:p:157-166. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla) or (Rebekah McClure). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.